Alabama, 2024Tornadoes and Damaging Winds in Alabama, April 2, 2024
April 2, 2024 · NWS HUN · 7 events in 3 counties and zones
A broken line of strong to severe thunderstorms pushed east through north Alabama during the late afternoon and early evening hours. A couple of the thunderstorms showed supercell characteristics at times and produced an EF-1 tornado in eastern Colbert County in Leighton and an EF-0 tornado in central Limestone County just east of Athens.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of strong to severe thunderstorms pushed east through north Alabama during the late afternoon and early evening hours. A couple of the thunderstorms showed supercell characteristics at times and produced an EF-1 tornado in eastern Colbert County in Leighton and an EF-0 tornado in central Limestone County just east of Athens.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 2, 11:16 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 2, 11:16 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1216 PM CDT Tue Apr 2 2024
...New AVIATION...
.NEAR TERM...
(Rest of Today)
Issued at 958 AM CDT Tue Apr 2 2024
Bottom line up front - severe weather is expected across the
Tennessee Valley today, with damaging winds, large hail, and a few
tornadoes (some may be strong) all possible.
Currently, elevated convection is ongoing just to our west
(western Mississippi up through western Tennessee). Visible
satellite imagery shows breaks in cloud cover over areas south of
the Tennessee River. More breaks in cloud cover are seen upstream
over central and southern Mississippi that will likely move over
our area this afternoon. This will lead to better heating through
the afternoon and possibly increased instability (perhaps more
than CAMs are suggesting - this will be discussed below).
There is an incoming upper trough over the Mississippi Valley,
along with ripples of shortwaves along the flow over the Tennessee
Valley and Deep South into this evening. In addition to this are
ample thermodynamics over the region. Model guidance indicates
instability values between 1000-1500 J/kg this afternoon,
decreasing with the loss of daytime heating this evening. However,
as mentioned above, if we are able to realize more heating with
the breaks in the clouds, instability may be more than this. Model
bulk shear values are stout, with 55-65 knots this afternoon
increasing to between 80-90 knots this evening. Looking at the
morning soundings from Nashville and Birmingham, lapse rates range
from around 6 deg/km in Tennessee to around 7.5 deg/km in
Birmingham. Additionally, a capping inversion was seen in the
sounding from 0Z in Nashville; however, this has been eroded when
referencing the 12Z sounding. On the other hand, a "loaded gun"
sounding, with quite the capping inversion aloft, can be seen from
12Z at Birmingham. If sufficient heating can be realized to break
that cap, storms would become quite substantial. Guidance
suggests that storm mode may begin as discreet cells this
afternoon that will form more of a messy line into the late
afternoon/evening time frame. Overall, with current trends in the
guidance and radar, our thinking is that the timing is earlier by
at least an hour and is as follows: storms entering northwest
Alabama between 12-1p, storms entering the Huntsville metro area
around 4p, then move east of DeKalb County between 9-10p.
This will all be monitored throughout the afternoon, but expect
damaging winds, large hail, and tornadoes (some may be strong) to
be the main threats. Our entire local area is outlooked in an
Enhanced Risk (level 3 of 5) of severe weather through tonight.
Please make sure to remain weather aware and have multiple ways of
receiving warnings!
&&
.SHORT TERM...
(Wednesday through Friday)
Issued at 503 AM CDT Tue Apr 2 2024
Cloud cover will linger over areas east of the I-65 corridor in
Wednesday morning. Further west will likely see some sunshine in
the morning before clouds move back into the area, as the parent
low with this storm system retrogrades and then moves ESE into the
northeastern CONUS. With strong cold air advection and the cloud
cover, a cool day is on tap with highs only reaching the mid 50s
to around 60 degrees. These temperatures should allow the
atmosphere to mix up to around 40 to 45 knots of winds aloft. This
will likely produce some wind gusts of 30 to 40 mph. For now,
will not be issuing any Wind Advisory product given the serious
and widespread severe threat that could occur later today and
tonight. However, one will likely be needed on Wednesday.
Wednesday night temperatures will likely drop into the lower to
mid 30s as cold air/drier air continues to advect into the
region. Winds between 5 and 10 mph will likely keep much frost
from forming. Thursday will remain on the cold side with highs
only reaching the lower 50s (NE) to around 60 degrees (SW). Much
lighter winds are expected as a surface high builds into the SE.
This will likely allow temperatures to drop into the lower to mid
30s again, but frost will likely be fairly widespread given light
winds and clear skies that are expected.
&&
.LONG TERM...
(Friday night through Monday)
Issued at 503 AM CDT Tue Apr 2 2024
Another warming trend occurs into next weekend, with temperatures
climbing back into the 65 to 70 degree range by Saturday and
lower 70s by Sunday.
&&
.AVIATION...
(18Z TAFS)
Issued at 1216 PM CDT Tue Apr 2 2024
MVFR to VFR conditions this afternoon are forecast to drop into
periods of MVFR to IFR into the late afternoon/evening hours due
to lowered ceilings and visibilities as storms move in from the
west. In addition to this, southwesterly to westerly wind gusts
up to 20-30 kts will persist throughout the TAF period into
Wednesday at both KMSL and KHSV.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...26
SHORT TERM....KTW
LONG TERM....KTW
AVIATION...HC
In the hours before
Special weather statement, Apr 2, 10:00 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1100 AM CDT Tue Apr 2 2024
ALZ001-002-021645-
Lauderdale AL-Colbert AL-
1100 AM CDT Tue Apr 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES THROUGH 1145 AM CDT...
At 1100 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 12 miles southeast of J P Coleman State Park, moving
northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Florence, Lexington, St. Florian, Underwood-Petersville, Green Hill,
Threet, Zip City, Wright, and Oakland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3485 8810 3501 8789 3500 8732 3476 8801
TIME...MOT...LOC 1600Z 239DEG 49KT 3485 8798
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
26Thunderstorm Wind, Colbert
- When
- April 2, 12:20 PM CST
- Where
- Colbert County, 1.81 mi NNW of Colbert Hgts
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 34.695, -87.710
A tree was knocked down at the intersection of Milk Springs Road and Henderson Point Road.
Thunderstorm Wind, Colbert
- When
- April 2, 3:42 PM CST
- Where
- Colbert County, 0.49 mi SE of Sheffield
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 34.764, -87.695
A tree was knocked down on North Atlanta Avenue.
Tornado, Colbert
- When
- April 2, 3:55 PM CST to 4:06 PM CST
- Where
- Colbert County, 1.92 mi S of Emco Listerhill Jct to 1.88 mi WNW of Midway
- Rating
- EF1
- Path length
- 6.96 mi
- Path width
- 750 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.692, -87.568
Satellite imagery courtesy of the United States Geological Survey (USGS) depicted that a tornado touched down south of Old Highway 20 west of Sockwell Lane where a tree was uprooted. Ground surveys then tracked damage from the tornado northeast, with significant damage to a pole barn north of Highway 20 before snapping one power pole. Multiple trees were uprooted or snapped as the tornado tracked north of Leighton. Several of these trees fell on single family residences which also sustained loss of roof shingles. The tornado crossed County Line Road where a boat was lifted from its trailer and displaced north approximately 20 yards. Debris fallout was noted in an open field with some small tree twigs piercing the ground. Imagery indicated trees were uprooted south of Hatton and Bethel before the tornado lifted east of Shaw Road.
Thunderstorm Wind, Lauderdale
- When
- April 2, 4:02 PM CST
- Where
- Lauderdale County, 1.2 mi ENE of Woodlawn
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.836, -87.580
A tree was knocked down and blocking the road at the intersection of Dr. Kennedy Drive and Perritt Cove Road. Time estimated by radar and nearby observation.
Thunderstorm Wind, Lauderdale
- When
- April 2, 4:02 PM CST
- Where
- Lauderdale County, 1.58 mi E of Woodlawn
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.834, -87.573
A tree was knocked down at the intersection of Dr. Kennedy Drive and Elm Cove Road. Time estimated by radar and nearby observation.
Thunderstorm Wind, Limestone
- When
- April 2, 4:55 PM CST
- Where
- Limestone County, 1.93 mi NE of Athens
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.819, -86.955
Trees were knocked down onto a power line along Elm Street at Elkton Road in Athens.
Tornado, Limestone
- When
- April 2, 5:01 PM CST to 5:04 PM CST
- Where
- Limestone County, 0.88 mi WSW of Sardis Spgs to 0.23 mi ENE of Sardis Spgs
- Rating
- EF0
- Path length
- 1.11 mi
- Path width
- 123 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.826, -86.895
Multiple small and large branches were snapped along Hall Road. A large tree was split at the base in front of a residence on Mooresville Road. Significant loss of metal roof occurred on a detached 3 car garage and metal roof was peeled back on a shed. Roof debris was scattered northward behind a single family residence. Several|large trees were uprooted along Panther Branch Creek off of Mooresville Road with other trees that had medium to large branches snapped.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in West Virginia, April 2 to 7, 20241 death · 1 injured · $1.4 million · EF2 · 106 events
- Tornadoes and Flash Flood in Ohio, April 2 to 6, 20241 death · 1 injured · $512,000 · EF2 · 40 events
- Tornadoes and Hail in Kentucky, April 2, 202423 injured · EF2 · 24 events
- Tornadoes and Flood in Kentucky, April 2, 20241 death · $1.1 million · EF1 · 6 events
- Tornadoes and Damaging Winds in Indiana, April 2, 2024$3.3 million · EF2 · 29 events
- Tornadoes and Hail in Illinois, April 2, 20242 injured · $1.1 million · EF2 · 22 events
- Tornadoes and Flooding in Kentucky, April 2 to 7, 2024$2.4 million · EF2 · 15 events
- Tornadoes and Damaging Winds in Kentucky, April 2, 20241 injured · $821,000 · EF2 · 7 events
- Tornadoes and Flash Flooding in Ohio, April 2 to 3, 2024$1.9 million · EF1 · 54 events
- Tornadoes and Hail in Kentucky, April 2, 2024$1.8 million · EF0 · 75 events
- Rip Current in American Samoa, April 2, 20241 death · 1 injured · 1 event
- Flash Flooding and Flooding in West Virginia, April 2 to 3, 2024$6.8 million · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173340, 1173341, 1171266, 1173782, 1173783, 1173344, 1171267.